Hail, Greeley
- When
- July 1, 10:20 PM CST to 10:30 PM CST
- Where
- Greeley County, 8 mi N of Wolbach
- Measured
- 1.5 in hail
- Property damage
- $25,000
- Crop damage
- $1.0 million
- Reported by
- NEWSPAPER
- Coordinates
- 41.517, -98.400
Thunderstorms produced large hail, strong winds and heavy rains as they passed to the northeast of Wolbach. The siding on a farmhouse was damaged and two windows were broken.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Thunderstorms produced large hail, strong winds and heavy rains as they passed to the northeast of Wolbach. The siding on a farmhouse was damaged and two windows were broken. Substantial damage occurred to area crop fields with corn plants laid over and soybean fields ripped to shreds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 1, 9:54 PM CST, 26 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 1054 PM CDT SAT JUL 1 2006 .DISCUSSION...UPDATED TO INCREASE CHANCES OF PRECIPITATION TONIGHT AS LOW-LEVEL JET INCREASES AND WAVE APPROACHES. SHOULD HELP KEEP CONVECTION GOING OVERNIGHT WITH GOOD PRECIPITAL WATER VALUES. && .PREV DISCUSSION... (ISSUED 242 PM CDT SAT JUL 1 2006) SHORT TERM...TONIGHT THROUGH MONDAY NIGHT. FOCUS IS ON THUNDERSTORM POTENTIAL EACH DAY. AS OF 18Z...SURFACE COOL FRONTAL BOUNDARY WAS LOCATED FROM ROUGHLY KGLD TO KOLU. DEWPOINTS WERE POOLING ALONG THE BOUNDARY WITH READINGS IN THE LOW TO MID 60S...WITH POST FRONTAL MOISTURE SLIGHTLY HIGHER THAN PRE FRONTAL. SHOWER AND THUNDERSTORM ACTIVITY SO FAR HAS BEEN POST FRONTAL...AND WITH CAP STILL HOLDING THERE IS NOT A LOT OF INDICATION THIS WILL CHANGE MUCH IN THE NEXT FEW HOURS. LAPS DATA SHOWS MARGINAL CAPES OF 1500 TO NEAR 2000 J/KG...AND OVERALL SHEAR IS RELATIVELY WEAK. FREEZING LEVELS ARE HIGH AROUND 15K FEET. SEVERE POTENTIAL IS LOOKING LESS IMPRESSIVE BUT CANNOT BE COMPLETELY RULED ALONG THE BOUNDARY WHERE SOME SHEAR...MOISTURE AND SUBSEQUENTLY INSTABILITY IS ENHANCED FOR A TIME. IF CURRENT TRENDS CONTINUE...BETTER CHANCES FOR PCPN WILL BE ON THE POST FRONTAL SIDE BUT ADDITIONAL DEVELOPMENT ALONG THE FRONT AND INTO SOUTHWEST NEBRASKA IN VICINITY OF SHORTWAVE REMAINS POSSIBLE. THE LOW LEVEL JET INCREASES TO 30 TO 40KTS TONIGHT AND WILL SUSTAIN CONVECTION INTO THE OVERNIGHT HOURS. CONVECTION WHICH DEVELOPS TONIGHT SHOULD LINGER INTO THE MORNING HOURS ON SUNDAY. FRONTAL BOUNDARY STALLS NEAR THE KANSAS AND NEBRASKA BORDER ON SUNDAY...AND THE SURFACE LOW REMAINS SITUATED IN EASTERN COLORADO. UPSLOPE FLOW AIDED BY SHORTWAVE TROUGH MOVING OUT OF THE ROCKIES AND CONVERGENCE ALONG THE FRONT WILL AGAIN PROVIDE CHANCES FOR CONVECTION. THE FRONT SHIFTS EVEN FARTHER SOUTH BY MONDAY NIGHT AND MODELS ARE TRENDING WITH LESS OF A FOCUS AND TRIGGER FOR CONVECTION IN THIS TIME FRAME. HAVE LEFT IN LOW POPS FOR NOW AS BOUNDARY PLACEMENT WILL BE DEPENDENT UPON HOW THINGS UNFOLD THE NEXT COUPLE OF DAYS. LONG TERM...12Z TUESDAY THROUGH SATURDAY. MAIN PROBLEM IN THE EXTENDED SURROUND RAIN CHANCES ON TUESDAY. A COMPLEX START TO THE EXTENDED PERIOD IS EXPECTED WITH A FRONTAL BOUNDARY STILL LOCATED ACROSS PORTIONS OF THE CENTRAL PLAINS ON TUESDAY. THIS WILL LEAD TO A CONTINUED CHANCE FOR THUNDERSTORMS...HOWEVER WILL GO DRY ON WEDNESDAY AS IT APPEARS SURFACE HIGH PRESSURE WILL PUSH THE BOUNDARY SOUTH. AN UPPER LEVEL RIDGE THEN BUILDS INTO THE CENTRAL UNITED STATES FOR THE REMAINDER OF THE WEEK. THIS SHOULD MAKE IT MAINLY DRY...WITH TEMPERATURES FAIRLY SEASONABLE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && HEINLEIN
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 1050 PM CDT SAT JUL 1 2006 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 021200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1050 PM CDT SAT JUL 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE. SOME STORMS MAY CONTAIN HAIL UP TO THE SIZE OF NICKELS. GUSTY WINDS UP TO 40 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS REMAINS POSSIBLE SUNDAY AND AGAIN ON MONDAY AS A COLD FRONT IS EXPECTED TO STALL ACROSS THE AREA. PENNY TO NICKEL SIZE HAIL ALONG WITH WIND GUSTS UP TO 60 MPH WILL BE POSSIBLE .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HEINLEIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 624 PM CDT SAT JUL 1 2006 NEZ072-082-020000- FURNAS-GOSPER- 624 PM CDT SAT JUL 1 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR FURNAS AND GOSPER COUNTIES... AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CAMBRIDGE...OR 22 MILES EAST OF MCCOOK...AND MOVING EAST AT 10 MPH. * THE THUNDERSTORM WILL BE NEAR... CAMBRIDGE AT 635 PM CDT... HOLBROOK AT 700 PM CDT... HALF INCH HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 846 PM CDT SAT JUL 1 2006 NEZ040-020215- GREELEY- 846 PM CDT SAT JUL 1 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GREELEY COUNTY... AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF GREELEY...OR 31 MILES EAST OF BURWELL...AND MOVING EAST AT 5 MPH. * THE THUNDERSTORM WILL BE NEAR... SPALDING AT 915 PM CDT... THIS STORM COULD PRODUCE LARGE AMOUNTS OF SMALL HAIL WHICH MAY COVER THE GROUND. BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 928 PM CDT SAT JUL 1 2006 NEZ040-020300- GREELEY- 928 PM CDT SAT JUL 1 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GREELEY COUNTY... AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GREELEY...OR 37 MILES EAST OF BURWELL...AND MOVING EAST AT 10 MPH. * THE THUNDERSTORM WILL BE NEAR... SPALDING AT 945 PM CDT... SMALL HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORM INTENSIFIES AND BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 932 PM CDT SAT JUL 1 2006 NEZ040-020300- GREELEY- 932 PM CDT SAT JUL 1 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GREELEY COUNTY... AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF GREELEY...OR 38 MILES EAST OF BURWELL...AND MOVING EAST AT 10 MPH. * THE THUNDERSTORM WILL BE NEAR... SPALDING AT 945 PM CDT... PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 958 PM CDT SAT JUL 1 2006 NEZ040-020330- GREELEY- 958 PM CDT SAT JUL 1 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GREELEY COUNTY... AT 953 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF CEDAR RAPIDS...OR 44 MILES NORTH OF GRAND ISLAND...AND MOVING EAST AT 15 MPH. UP TO DIME SIZE HAIL IS EXPECTED WITH THIS STORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE. HEINLEIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1025 PM CDT SAT JUL 1 2006 NEZ040-041-020400- GREELEY-NANCE- 1025 PM CDT SAT JUL 1 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GREELEY AND NANCE COUNTIES... AT 1023 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF WOLBACH...OR 37 MILES NORTH OF GRAND ISLAND...AND MOVING EAST AT 20 MPH. * THE THUNDERSTORM WILL BE NEAR... BELGRADE AT 1100 PM CDT... PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORM INTENSIFIES AND BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
The Grand Island radar (KUEX), 133 km away, was scanning. The volume nearest the first event began at 04:18 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524595.